Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 67, NWS Louisville, KY

September 21, 2009Marion County, Kentucky

NWS Louisville, KY issued this flash flood warning at Sep 21, 2009, 4:44 PM EDT for Marion County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2009, 4:44 PM EDT (20:44 UTC)
Expired
Sep 21, 2009, 7:45 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Marion County, KY

The radar

The Louisville radar (KLVX), 73 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 6:42 PM EDTFLASH FLOOD2 S Lebanon, KYINDIAN LICK CREEK IS OVERFLOWING LOVERS LANE CAUSING THE ROAD TO BE CLOSED.
Sep 21, 7:06 PM EDTHEAVY RAIN 2.02Bradfordsville, KYJUST OVER TWO INCHES SINCE 8 AM THIS MORNIG...MAINLY FALLING IN THE LAST TWO HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 118 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 212044
FFWLMK
KYC155-212345-
/O.NEW.KLMK.FF.W.0067.090921T2044Z-090921T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
444 PM EDT MON SEP 21 2009

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MARION COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 745 PM EDT

* AT 445 PM EDT...LOCAL LAW ENFORCEMENT REPORTED WATER FLOWING OVER 
  A BRIDGE ON SHORTLINE PIKE NEAR LEBANON WHICH NEARLY SWEPT A CAR   
  AWAY. 

* LOCATIONS IMPACTED INCLUDE...
  LEBANON...

ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN
THE WARNED AREA THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND AND MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3749 8545 3765 8540 3764 8529 3763 8528
      3763 8521 3762 8508 3744 8509

$$

LS
1 follow-up statement
000 
WGUS73 KLMK 212248
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
648 PM EDT MON SEP 21 2009

KYC155-212345-
/O.CON.KLMK.FF.W.0067.000000T0000Z-090921T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION KY-
648 PM EDT MON SEP 21 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
CENTRAL MARION COUNTY...

AT 643 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT ABOUT 
TWO MILES SOUTH OF LEBANON...INDIAN LICK CREEK WAS FLOWING OVER 
LOVERS LANE AND THE ROAD WAS CLOSED AND IMPASSABLE. SHOWERS AND 
THUNDERSTORMS CONTINUE TO TRAIN OVER THESE SAME AREAS AS ANOTHER 
HALF INCH OF RAIN IS POSSIBLE IN THE NEXT HOUR. THUS FLASH FLOODING 
IS STILL IMMINENT...ESPECIALLY OVER THE EAST HALF OF MARION COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  LEBANON...
  BRADFORDSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS...INCLUDING INDIAN LICK CREEK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND IMMEDIATELY.

&&

LAT...LON 3749 8545 3765 8540 3764 8529 3763 8528
      3763 8521 3762 8508 3744 8509

$$

AL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 2:29 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 21, 2:29 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
229 PM EDT MON SEP 21 2009

.SHORT TERM (TONIGHT AND TUESDAY)...

THE FORECAST SETUP REMAINS SIMILAR TONIGHT AND THROUGH MOST OF
TUESDAY AS IT HAS BEEN THE LAST DAY OR TWO. A MID LEVEL TROUGH
CONTINUES TO SIT OVER THE UPPER MIDWEST INTO THE LOWER MISSISSIPPI
VALLEY. WAVES OF ENERGY WILL CONTINUE TO ROTATE THROUGH THE FLOW AND
WITH SOUTHERLY FLOW GULF MOISTURE WILL CONTINUE TO STREAM INTO THE
REGION. THE TROUGH HAS PROGRESSED EASTWARD SOMEWHAT FROM YESTERDAY
SO THE BULK OF PRECIPITATION TODAY HAS STAYED MAINLY ACROSS EASTERN
PORTIONS OF THE FORECAST AREA KEEPING SOUTHERN INDIANA AND WEST
CENTRAL KY MAINLY DRY. SHOWERS WERE INCREASING ACROSS THE REGION
THIS AFTERNOON HOWEVER IN RESPONSE TO SOME INCREASING INSTABILITY
AND A STRENGTHENING UPPER LEVEL JET OVER THE REGION.

EXPECT THAT AT LEAST SCATTERED SHOWERS WILL STICK AROUND OVERNIGHT
GIVEN THE MOIST AIRMASS WITH OHX MORNING SOUNDING SHOWING PWAT
VALUES OF AROUND 1.80 INCHES...HOWEVER SOME DRIER AIR AND SUBSIDENCE
WILL NOSE INTO CENTRAL KENTUCKY TONIGHT..AS NOTED BY WV IMAGERY...AS
THIS SYSTEM BEGINS TO LIFT OUT OF THE REGION AN UPPER LEVEL RIDGE
BEGINS TO BUILD WESTWARD ACROSS THE SOUTHEAST STATES AND INTO THE
GREAT LAKES BY TUESDAY MORNING AND THROUGH THE AFTERNOON BRING A
BREAK IN PRECIPITATION TOWARD TUESDAY NIGHT AHEAD OF THE CLOSED LOW
SYSTEM OVER THE CENTRAL PLAINS. THEREFORE...LOWERED POPS...KEEPING
ONLY SCATTERED SHOWERS AND ISOLATED THUNDER IN THE FORECAST
THROUGH TUESDAY AFTERNOON. AS WITH THE LAST FEW DAYS SOME SHOWERS
WILL CAUSE LOCALLY HEAVY RAINFALL AND AREAS EAST OF INTERSTATE 65
WILL BE MONITORED CLOSELY TONIGHT FOR ANY FLOODING POTENTIAL.

OVERNIGHT LOWS AGAIN BE WARM WITH MID TO UPPER 60S EXPECTED. HIGHS
TOMORROW WILL RANGE FROM THE MID 70S TO LOW 80S.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...

TUESDAY NIGHT THROUGH THURSDAY...

THE GFS HAS COME MORE IN LINE WITH THE ECMWF FOR THIS FORECAST
PERIOD WITH A DEEP UPPER LEVEL CUTOFF LOW OVER THE CENTRAL PLAINS.
THIS COMBINED WITH A RIDGE OFF THE EAST COAST WILL CONTINUE TO PUMP
WARM AND MOIST AIR INTO THE LOWER OHIO VALLEY. A NUMBER OF WEAK
FRONTS WILL MOVE FROM THE MID MISSISSIPPI VALLEY INTO THE LOWER OHIO
VALLEY AND DISSIPATE. WE WILL KEEP PRECIPITATION IN ALL THE FORECAST
PERIODS BUT IT LOOS AS IF THE BEST CHANCE FOR RAIN WILL BE WEDNESDAY
AND THURSDAY AFTERNOON AND EVENING. HEAVY RAIN WILL AGAIN BE THE
MAIN CONCERN AS BUFKIT FORECAST SOUNDINGS INDICATE PERCEPTIBLE WATER
VALUES ABOVE 1.75 INCHES AND EVEN OVER 2 INCHES THURSDAY AFTERNOON.

UNDER THE MOIST AIR MASS AND CLOUD COVER WE WILL SEE TEMPERATURES
FROM THE MID AND UPPER 60S IN THE MORNING TO AROUND 80 DEGREES
DURING THE AFTERNOON.

FRIDAY THROUGH MONDAY...

DURING THE LAST HALF OF THE WEEK THE AFOREMENTIONED CLOSED LOW WILL
BEGIN TO SHIFT EAST AND OPEN UP. IN THE MEANTIME A NORTHEAST TROUGH
WILL SHARPEN UP. SURFACE LOW PRESSURE WILL MOVE ACROSS THE EASTERN
GREAT LAKES AND INTO NEW ENGLAND. THE RESULTING COOL FRONT WILL DROP
INTO THE REGION AND STALL. THIS WILL CREATE AN ADDITIONAL BOUNDARY
FOR STORM DEVELOPMENT FRIDAY AND SATURDAY. AN APPROACHING STRONG
COLD FRONT WILL KEEP THE POSSIBILITY OF STORMS OVER THE REGION
SUNDAY AND EARLY MONDAY. SO AGAIN WILL WILL CONTINUE TO MENTION POPS
IN ALL PERIODS OF THE FORECAST UNTIL MONDAY AFTERNOON.

TEMPERATURES UPPER 70S AND LOWER 80S WILL BEGIN TO COOL OVER THE
WEEKEND WITH HIGHS ONLY IN THE LOW AND MID 70S BY MONDAY.

&&

.AVIATION (21/18Z TAFS)...

SCATTERED TO NUMEROUS SHOWERS WILL CONTINUE TO MOVE NORTHEAST ACROSS
THE REGION THROUGH MUCH OF THE TAF PERIOD. WILL CARRY VCSH AND VCTS
AS THE TIMING OF ANY ONE SHOWER OR THUNDERSTORM MOVING INTO A
TERMINAL IS TOO UNCERTAIN AND WILL AMEND AS NEEDED. OVERCAST SKIES
WILL REMAIN IN THE MVFR CATEGORY THROUGH MOST OF THE TAF PERIOD WITH
CONDITIONS IMPROVE NEAR THE END OR JUST AFTER THE TAF PERIOD. LIGHT
SOUTHERLY WINDS WILL CONTINUE TO PREVAIL AND VSBYS WILL REMAIN VFR
THROUGH EVENING. SOME FOG COULD DEVELOP OVERNIGHT...ESPECIALLY WITH
SHOWER ACTIVITY AND VSBYS WILL DROP IN THESE AREAS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...LS
LONG TERM....JA
AVIATION.....LS
Hazardous weather outlook, Sep 21, 3:31 PM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 PM EDT MON SEP 21 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-221945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
331 PM EDT MON SEP 21 2009 /231 PM CDT MON SEP 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO
THE EVENING AND OVERNIGHT HOURS. LOCALLY HEAVY RAIN AND OCCASIONAL
LIGHTNING IS EXPECTED. SOME LOCALIZED FLOODING WILL BE POSSIBLE FROM
TRAINING SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER THE BLUEGRASS
REGION OF KENTUCKY. USE CAUTION IF TRAVELING TONIGHT AND DO NOT
DRIVE INTO WATER COVERED ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH SUNDAY
NIGHT AS WARM MOIST AIR CONTINUES TO STREAM INTO THE LOWER OHIO
VALLEY. AT THE PRESENT TIME THE BEST CHANCE FOR STORMS LOOKS TO BE
TUESDAY...WEDNESDAY...AND THURSDAY AFTERNOONS AS WELL AS SUNDAY. THE
MAIN THREAT FROM THE STORMS WILL BE HEAVY RAINFALL IN A SHORT PERIOD
OF TIME. CLOUD TO GROUND LIGHTNING WILL ALSO BE A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT HEAVY RAINFALL AND ANY ROADS
COVERED WITH WATER.

LMS/JA

In the hours before

Special weather statement, Sep 21, 2:42 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
242 PM EDT MON SEP 21 2009

KYZ035>037-039>043-046>049-054>057-063>067-073>078-081-082-220045-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...SCOTTSVILLE...
GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...
BURKESVILLE...ALBANY
242 PM EDT MON SEP 21 2009 /142 PM CDT MON SEP 21 2009/

...SHOWERS TO CONTINUE ACROSS EAST CENTRAL KENTUCKY THIS AFTERNOON
AND EVENING...

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THE NEXT SEVERAL
HOURS ACROSS EAST CENTRAL KENTUCKY...SOME BRINGING LOCALLY HEAVY RAINFALL.
RAINFALL AMOUNTS OF AROUND ONE TO THREE INCHES HAVE FALLEN IN THE
LAST 24 HOURS ACROSS MUCH OF THIS AREA. WHILE WIDESPREAD FLASH
FLOODING IS NOT ANTICIPATED SOME LOCALIZED AREAS OF FLOODING IS
POSSIBLE THROUGH TONIGHT. USE CAUTION AND DO NOT DRIVE INTO WATER
COVERED ROADWAYS AS WATER DEPTH CAN BE HARD TO JUDGE...ESPECIALLY
AFTER DARK.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:54 PM EDTFlash Flood WarningLMKJefferson8 hr
Sep 20, 9:17 PM EDTAreal Flood AdvisoryLMKOldham, Trimble3 hr
Sep 20, 9:36 PM EDTAreal Flood AdvisoryLMKBullitt, Hardin2 hr
Sep 20, 9:46 PM EDTAreal Flood AdvisoryLMKMeade4 hr
Sep 20, 10:31 PM EDTAreal Flood AdvisoryLMKBullitt, Henry, Jefferson, Nelson, Oldham, Shelby and 2 more3 hr
Sep 20, 10:39 PM EDTFlash Flood WarningLMKBullitt, Hardin3 hr
Sep 20, 10:56 PM EDTAreal Flood AdvisoryLMKBarren, Green, Hart, Larue3 hr
Sep 20, 10:56 PM EDTFlash Flood WarningLMKOldham, Trimble3 hr
Sep 21, 4:53 PM EDTAreal Flood AdvisoryLMKOhio105 min
Sep 21, 5:18 PM EDTAreal Flood AdvisoryLMKFayette3 hr
Sep 21, 6:17 PM EDTAreal Flood AdvisoryLMKSimpson, Warren84 min
Sep 21, 7:38 PM EDTFlash Flood WarningLMKWashington83 min

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.